When a patient with Parkinson's disease is hospitalized, things can rapidly go from OK to awry.
“Parkinson's patients, when they take their medications, can actually look very well and move very well,” said Kelvin Chou, MD, a professor in the departments of neurology and neurosurgery at the University of Michigan in Ann Arbor. “But the medications can wear off after a couple of hours. When this happens, they can turn from someone who is completely independent and looking normal to someone who is frozen in place, very slow, and needs assistance with everything.”
Nearly a million Americans have Parkinson's disease, a number that's projected to reach 1.2 million by 2030, according to the Parkinson's Foundation's Prevalence Project. Since most Parkinson's treatment is provided in outpatient settings, most admissions of these patients involve unrelated conditions or procedures, said Hooman Azmi, MD, who directs the division of functional and restorative neurosurgery at Hackensack University Medical Center in New Jersey.
Thus, hospital clinicians may not have as much experience with the disorder and may not understand its severity when symptoms are not immediately apparent, said Dr. Chou. Without proper management from the start, and ideally some advance planning, even seemingly small changes in a patient's tightly honed medication regimen can result in falls, confusion, and swallowing difficulties, among other avoidable complications.
Delays in medication, a change in drug class, or prescribing a drug that's contraindicated in patients with Parkinson's disease—all can lead to new symptoms or complications, according to Dr. Azmi. “Even missing the dose by 15 to 30 minutes could wreak havoc with their symptoms,” he said.
Moreover, Parkinson's disease impacts neurotransmitters that can increase the risk of depression, cognitive problems, and sleep difficulties, among other issues, Dr. Azmi said. Those issues might be further aggravated by the lights, noise, and other stressors of the hospital environment itself.
Studies have highlighted the potential fallout. One analysis looking at 684 Parkinson's patients, 18% of whom had been hospitalized at least once during the prior year, found that 21% of that group had experienced deterioration in their motor symptoms. One-third of the patients developed at least one complication, most frequently confusion, according to the findings, published in 2012 in BMC Neurology.
Keeping meds on track
Identifying the optimal long-term medication regimen for a patient with Parkinson's, and particularly someone with advanced disease, can be a lengthy process of trial and error through repeated visits with an outpatient neurologist, said Dr. Azmi, coauthor of a book titled “Parkinson's Disease for the Hospitalist: Managing the Complex Care of a Vulnerable Population.”
“Sometimes it requires a quarter more of this medicine, a quarter less of the other medicine,” Dr. Azmi said. “So it can be very painstaking to get to the right dose for that particular patient.”
But hospitals are not typically used to customized medication regimens, so once a patient's regimen is entered into an electronic health record, it might default to a standardized schedule, Dr. Azmi said. A patient might be accustomed to taking a first dose at 6 a.m., but the hospital's schedule starts at 7 a.m.
As another example, neurologist Aleksandar Videnovic, MD, described how a patient might have been taking carbidopa/levodopa three times daily at home—at 7 a.m., noon, and 5 p.m. But the hospital's system might spread those doses across all waking hours, such as 6 a.m., 2 p.m., and 10 p.m.
Not only are those very different times, but administering that last dose shortly before bedtime can interfere with sleep and is less helpful for the patient, explained Dr. Videnovic, an associate professor of neurology at Harvard Medical School in Boston. “We want to maximize their function during the daytime,” he said.
Physicians can write a prescription specifying that a drug must be given at specific times, Dr. Chou said. They also can remind the nurses that a delay might impact both the patient and their own workloads, he said. “You might get more calls for assistance in going to the bathroom.”
When entering medications, clinicians should also ensure that they click on the correct formulation, as immediate-acting versus continuous-acting can make a notable difference, Dr. Videnovic said. Also, a hospital should strive to carry all Parkinson's medications on its formulary, even if it's costlier in the short term, Dr. Azmi said. Even changing from one dopamine agonist to another “could be detrimental to the patient, as they are so sensitive to the medication,” he said.
If someone is combating an infection, whether pneumonia or a postsurgical infection, the medication regimen might appear less effective, Dr. Chou said. The patient's symptoms might worsen for reasons that aren't precisely clear, he said, but are believed to be related to the additional infection-fighting strain on the brain. “They can feel like they're not on their medications just from the infection itself,” he said.
Even if this occurs, changing the regimen and increasing dosages could be potentially harmful, Dr. Chou said, not only because it might not help ease the symptoms but also because it could potentially expose the patient to more side effects.
Preventing snowball effects
Prior to elective surgery, any medication-related interruptions should be minimized as much as possible, Dr. Azmi said. While patients are typically advised not to eat or drink anything, someone with Parkinson's should be allowed to continue their medication, taking it with a small amount of water, he said. It also should be resumed as soon as possible afterward.
Otherwise, it's not difficult to imagine that patients could go half a day or longer without their vital drugs, Dr. Azmi said. By the next day a patient may develop difficulty swallowing and the nurses might order a swallow evaluation. After failing the test, the patient may not get food because of worries about aspiration pneumonia, or in the worst-case scenario, a feeding tube.
“You have this avalanche that could have been avoided, where the patient progressively declines,” Dr. Azmi said. “The simple answer is they should have had their medicine.”
At Hackensack, extensive education about these issues has been offered, both in small groups to various units, through grand rounds for different departments and provision of care plans, Dr. Azmi said. The medical center also provides a list of contraindicated medications both in a Parkinson's patient's chart and near where drugs are dispensed in order to minimize the chance of a Parkinson's patient getting one of these medications.
Physicians are well acquainted with these medications, which are problematic because they block dopamine and thus can worsen the Parkinson's symptoms, Dr. Chou said. “It's just something that you don't really think about when someone is hospitalized, because you're just more focused on the acute problem that got them in the hospital,” he said.
For instance, many antipsychotics shouldn't be prescribed, Dr. Chou said. (Quetiapine is one of the few that's safe with Parkinson's, he said.) Other concerning drugs include medications commonly used to ease nausea, such as prochlorperazine and metoclopramide, which are routinely added to order sets for patients recovering from surgery, he said.
To head off these sorts of problems, patients with Parkinson's disease should be flagged from the beginning of their hospital stay, whether it's an admission or an elective surgery, Dr. Videnovic said. He suggests that hospitals develop a checklist to make sure that the entire clinical team is aware of the various issues involved, he said. For instance, a physical therapist might need to do an evaluation. The nursing assistants should be reminded that the patient is more vulnerable to a fall and might require some feeding assistance.
To help patients advocate for themselves, the Parkinson's Foundation has created numerous hospital-related resources on its website, including a medication card that patients can fill out and an informational sheet for their chart, including a list of contraindicated medications. For instance, the sheet includes a special alert that drugs used for sleep or pain, such as benzodiazepines and muscle relaxants, might result in confusion or hallucinations, among other symptoms.
For the hospital physician, consulting with the patient's outpatient neurologist can be very helpful, Dr. Azmi said. Above all, pay close attention to what the patient and family members share, particularly about subtleties in medication, he said. “As these patients rely so much on their medications, they know it better than anyone.”